Hypoglycaemia is the most frequent undesirable effect of insulin therapy that a patient with diabetes may suffer. Severe hypoglycaemia may lead to loss of consciousness, and in extreme cases, death. No specific frequency for hypoglycaemia is presented, since hypoglycaemia is a result of both the insulin dose and other factors e.g. a patient`s level of diet and exercise.
Local allergy in patients is common (1/100 to <1/10). Redness, swelling, and itching can occur at the site of insulin injection. This condition usually resolves in a few days to a few weeks. In some instances, local reactions may be related to factors other than insulin, such as irritants in the skin cleansing agent or poor injection technique.
Systemic allergy, which is very rare (<1/10,000) but potentially more serious, is a generalised allergy to insulin. It may cause rash over the whole body, shortness of breath, wheezing, reduction in blood pressure, fast pulse, or sweating. Severe cases of generalised allergy may be life-threatening.
In the rare event of a severe allergy to Humulin, treatment is required immediately. A change of insulin or desensitisation may be required.
Lipodystrophy at the injection site is uncommon (1/1,000 to < 1/100).
Cases of oedema have been reported with insulin therapy, particularly if previous poor metabolic control is improved by intensified insulin therapy.
Common Problems of Diabetes: Hypoglycaemia:
Hypoglycaemia (low blood sugar) means there is not enough sugar in the blood. This can be caused if the patient: Takes too much Humulin 70/30 or other insulin; misses or delays meals or changes diet; exercises or works too hard just before or after a meal; has an infection or illness (especially diarrhoea or vomiting); has a change in need for insulin; or has trouble with kidneys or liver which gets worse.
Alcohol and some medicines can affect blood sugar levels.
The first symptoms of low blood sugar usually come on quickly and include the following: Tiredness, rapid heartbeat, nervousness or shakiness, feeling sick, headache, cold sweat.
Until the patient becomes confident in recognising warning symptoms, avoid situations such as driving a car, in which the patient or others would be put at risk by hypoglycaemia.
Do not use Humulin 70/30 if the patient thinks hypoglycaemia (low blood sugar) is starting.
If the blood sugar is low, eat glucose tablets, sugar or drink a sugary drink. Then eat fruit, biscuits, or a sandwich, as the doctor has advised and have some rest. This will often get the patient over mild hypoglycaemia or a minor insulin overdose. If the patient gets worse and breathing is shallow and skin gets pale, tell the physician at once. A glucagon injection can treat quite severe hypoglycaemia. Eat glucose or sugar after the glucagon injection. If the patient does not respond to glucagon, the patient will have to go to hospital. Ask the physician about glucagon.
Hyperglycaemia and Diabetic Ketoacidosis:
Hyperglycaemia (too much sugar in the blood) means that the body does not have enough insulin. Hyperglycaemia can be brought about by: Not taking Humulin or other insulin; taking less insulin than prescribed; eating a lot more than the diet allows; or fever, infection or emotional stress.
Hyperglycaemia can lead to diabetic ketoacidosis. The first symptoms come on slowly over many hours or days. The symptoms include the following: Feeling sleepy, no appetite, flushed face, fruity smell on the breath, thirst, feeling or being sick.
Severe symptoms are heavy breathing and a rapid pulse. Get medical help immediately.
If hypoglycaemia (low blood sugar) or hyperglycaemia (high blood sugar) are not treated they can be very serious and cause headaches, nausea, vomiting, dehydration, unconsciousness, coma or even death.
Three simple steps to avoid hypoglycaemia or hyperglycaemia are: Always keep spare syringes and a spare vial of Humulin 70/30, always carry something to show that the patient is diabetic, always carry sugar.
If the patient is ill, especially if the patient feels sick or is sick, the amount of insulin may change. Even when the patient is not eating normally, the patient still needs insulin. Test the urine or blood, follow the 'sick rules', and tell the diabetes specialist nurse or doctor.